Therapeutics Initiative warns of statin side effects

A report from the Therapeutics Initiative at the University of British Columbia urges physicians to exercise greater vigilance when prescribing statins to prevent heart disease and stroke because of the potential for harmful side effects.

The group’s latest Therapeutics Letter, which is sent to all prescribing doctors and pharmacists in B.C., questions the value of statins (such as Crestor or Lipitor) for people without vascular disease, even as the U.S. government and medical groups endorse expanding the drugs’ use as a preventive measure for a wider segment of the population.

Negative side effects from statins, such as muscle pain and fatigue, can be subtle and raise the risk of falls as well as interfere with exercise – the most effective way to prevent heart attacks or stroke.

Story sources:

James Wright
Co-Managing Director and Chair, Therapeutics Initiative
Professor, UBC Departments of Anesthesiology, Pharmacology & Therapeutics and Medicine
Office: 604.822.4270
TI office: 604.822.0700
Mobile: 604.306.3045
Email: jim.wright@ti.ubc.ca

Tom Perry
Clinical Assistant Professor, UBC Department of Medicine
Pager: 604.707.1427
Email: tom.perry@ti.ubc.ca

Full story here
The Therapeutics Letter is here